Pennsylvania, 2020

Damaging Wind in Pennsylvania, August 6, 2020

August 6, 2020 · NWS CTP · 1 event in 1 county or zone

During the early evening of August 6, 2020, a cluster of thunderstorms developed in southeastern Pennsylvania and evolved into a left- and right-moving pair of cells that tracked through Adams and York Counties. Only the left-moving storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

During the early evening of August 6, 2020, a cluster of thunderstorms developed in southeastern Pennsylvania and evolved into a left- and right-moving pair of cells that tracked through Adams and York Counties. Only the left-moving storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 6, 5:42 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 6, 5:42 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
642 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A ridge of high pressure will hold to our north into Friday,
while a stationary front will be located south of the Mason-
Dixon line. A few weak waves of surface low pressure developing
over the Central Appalachians and Delmarva region today and
Friday will bring scattered to numerous showers and
thunderstorms. For the weekend, plenty of sunshine and dry
weather will precede the arrival of warmer, more humid air and
daily thunderstorm chances during the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isold heavy rainer has lifted north of the PA/MD border in
southeast Adams County producing heavy downpours and frequent
lightning. Some minor flooding is likely to accompany it over
the next 60-90 minutes. So far the areas hit hardest by Isaias's
rains have seen little. Still holding onto the Flash Flood Watch
for those three southeast counties this evening, as weak shear
and slow storm motions in rich moisture environment will need to
be watched.

High pressure supplying a mainly dry time for our NW few
counties, but all other locations have at least mentionable
PoPs, and likely to cat PoPs warranted over the SE half of the
area.

Mins tonight will be a function of where and how much rain falls
and the residual cloud cover. Much of the area could lose the
lower clouds after this initial wave pushes through, but the
long-wave trough moving in and light/easterly wind to the north
of the boundary to our south could allow a widespread low deck.
Will hold with current mins as they reflect the possibility of
the low clouds.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Showers should be mainly off to thew east of the area at
sunrise, but the long-wave trough will be over the PA/OH border
then. The trough does not move very far through the day. The
clouds will try to break up/lift in the morning, but may not do
very well. Still, the sfc high will be a little more to the NE
than Thurs and more Atlantic moisture will be building in. PWATs
rise slightly overall. SHRA/TSRA will be numerous over the
eastern half or so of the CWA on Fri, but the srn third will
still be most likely to get wet. Excessive rainfall is less
likely than Thurs with higher stability on the whole. But, we
will continue to assess the need for another/subsequent FFA,
especially if continues to look like the SE/wettest area will
again get the tallest storms Fri.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
By 00z Sat, models prog the trough axis to be over central PA,
with linger showers/tstms over mainly eastern PA. Heights will
rise on Saturday behind the departing trough, with increasing
sunshine through the day and just a slight chance of a stray
shower Saturday afternoon. Sunday will also be sunny with high
pressure overhead. Temps this weekend will be a few degrees
above normal, with highs in the 80s, and dewpoints in the upper
50s and 60s.

The longer term will feature a return of warmer weather, with
temperatures generally 5-10 degrees above average from Mon
through Wed as an upper ridge builds over the Eastern US.
Dewpoints climb back to the upper 60s and 70s for Tue and Wed,
and perhaps even the mid 70s in the Lower Susq. Combined with
temps in the upper 80s to near 90, this would mean Heat Index
values take a run at the upper 90s to near 100 in the Lower Susq,
so long as the low level moisture doesn't mix out in the
afternoon and cause the dewpoint to drop. We did knock afternoon
dewpoints down from NBM guidance across central and
northwestern zones Mon and Wed afternoon, where it looks like
drier air will mix down.

Isolated airmass thunderstorms are possible Mon afternoon,
although weak forcing and perhaps some capping should limit
coverage. With the increase in humidity and approach of a weak
cold front Tue-Wed, showers/tstms will likely become more
numerous.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHRA moving across the srn tier, and some LTG just to the S of
MD border. Additional development is expected and TSRA will be
possible for all terminals this evening, and mainly in the east
overnight. As the atmos stratifies and light/east wind
continues, low clouds become possible for most locations, esp
the mtns. Have brought many sites into IFR cigs and/or vsby
since the llvl humidity should rise along with the cloud cover
overnight.

Fri holds additional storms as the frontal boundary to our south
moves little and the upper trough to our west only inches into
wrn PA. So, after some initial breaks in the clouds, the sky
will fill in again and sct-nmrs storms are expected. BFD is the
least likely terminal to see SHRA/TSRA. So, have only mentioned
it in passing (VC) there late today and for the aftn Fri.

Outlook...

Sat-Mon...VFR. AM fog poss nrn valleys.
Tue...Front approaching fm W. PM TSRA, mainly W.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM EDT Friday for PAZ036-064>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir/Dangelo
SHORT TERM...Dangelo
LONG TERM...Colbert
AVIATION...Dangelo
Hazardous weather outlook, Aug 6, 1:00 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
200 PM EDT Thu Aug 6 2020

PAZ036-064>066-071800-
Franklin-Adams-York-Lancaster-
200 PM EDT Thu Aug 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056>059-063-071800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
200 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 117 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 6, 6:25 PM EST to 6:26 PM EST
Where
Adams County, 1.65 mi NNW of East Berlin to 3.09 mi NNW of East Berlin
Measured
87 kt (100 mph) estimated gust
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
39.953, -76.989

A severe thunderstorm microburst produced straight line wind damage near the town of East Berlin, Pennsylvania on Aug 6 at 725 PM EDT. Maximum wind speeds were estimated between 90 and 100 mph. The most significant damage occurred at a property on the 800 block of Rife Rd, where the roof was completely ripped off of a home that was approximately 250 years old. One of the exterior walls collapsed outward on the second story of a newer addition to the home. An RV was flipped and rolled over at a nearby property, where several steel panels were also ripped off the roof of a long barn. An empty trailer from a semi was flipped alongside Rife Rd. Isolated tree damage was observed along a 1-mile stretch from Gladfelter Rd to Roland Rd south to north, and between Fish and Game Rd and Rife Rd west to east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902267.